The Annals of Statistics

Statistical estimation for multiplicative cascades

Mina Ossiander and Edward C. Waymire

Full-text: Open access

Abstract

The probability distribution of the cascade generators in a random multiplicative cascade represents a hidden parameter which is reflected in the fine scale limiting behavior of the scaling exponents (sample moments) of a single sample cascade realization as a.s.constants.We identify a large class of cascade generators uniquely determined by these scaling exponents. For this class we provide both asymptotic consistency and confidence intervals for two different estimators of the cumulant generating function (log Laplace transform) of the cascade generator distribution. These results are derived from investigation of the convergence properties of the fine scale sample moments of a single cascade realization.

Article information

Source
Ann. Statist., Volume 28, Number 6 (2000), 1533-1560.

Dates
First available in Project Euclid: 12 March 2002

Permanent link to this document
https://projecteuclid.org/euclid.aos/1015957469

Digital Object Identifier
doi:10.1214/aos/1015957469

Mathematical Reviews number (MathSciNet)
MR1835030

Zentralblatt MATH identifier
1105.60305

Subjects
Primary: 62F20 60F05: Central limit and other weak theorems 60F10: Large deviations 60G57: Random measures 60K40: Other physical applications of random processes
Secondary: 60E10: Characteristic functions; other transforms 60G85

Keywords
Cascade scaling exponent estimator confidence interval martingale

Citation

Ossiander, Mina; Waymire, Edward C. Statistical estimation for multiplicative cascades. Ann. Statist. 28 (2000), no. 6, 1533--1560. doi:10.1214/aos/1015957469. https://projecteuclid.org/euclid.aos/1015957469


Export citation

References

  • Billingsley, P. (1986). Probability and Measure, 2nd ed. Wiley, New York.
  • Burd, G. and Waymire, E. (2000). Independent randomcascades on Galton-Watson trees. Proc. Amer. Math. Soc. 128 2753-2761.
  • Collet, P. and Koukiou, F. (1992). Large deviations for multiplicative cascades. Comm. Math. Phys. 147 329-342.
  • Dubrulle, B. (1994). Intermittancy in fully developed turbulence: log Poisson statistics and generalized scale invariance. Phys. Rev. Lett. 73 959-962.
  • Dudley, R. M. (1999). Uniform Central Limit Theorems. Cambridge Univ. Press.
  • Franchi, J. (1995). Chaos multiplicatif: un traitment simple et complet de la fonction de partition. Seminaire de Probabilit´es. Lecture Notes in Math. 1613 194-201. Springer, Berlin.
  • Frisch, U. (1995). Turbulence: The Legacy of A. N. Kolmogorov. Cambridge Univ. Press.
  • Gilbert, A. C., Willinger, W. and Feldman, A. (1999). Scaling analysis of conservative cascades with applications to network traffic. IEEE Trans. Inform. Theory 45 971-991.
  • Gupta, V. K. and Waymire, E. (1993). A statistical analysis of mesoscale rainfall as a random cascade. J. Appl. Meteor. 32 251-267.
  • Holley, R. and Waymire, E. (1992). Multifractal dimensions and scaling exponents for strongly bounded randomcascades. Ann. Appl. Probab. 2 819-845.
  • Joffe, A., Le Cam, L. and Neveu, J. (1973). Sur la loi des grands nombres pour des variables al´eatoires de Bernoulli attach´ees a un arbre dyadique. C. R. Acad. Sci. Paris S´er. A-B. 277 A963-A964.
  • Kahane, J. P. (1989). Randommultiplications, randomcoverings, and multiplicative chaos. Proc. Special Year in Modern Analysis (E. Berkson, N. Tenny Peck and J. Jerry Uhl, eds.) 137 196-255. Cambridge Univ. Press.
  • Kahane, J. P. and Peyri ere, J. (1976). Sur certaines martingales de B. Mandelbrot. Adv. in Math. 22 131-145.
  • Kolmogorov, A. N. (1941). The local structure of turbulence in incompressible viscous fluid for very large Reynolds number. Dokl. Akad. Nauk SSSR 30 9-13.
  • Kolmogorov, A. N. (1962). A refinement of previous hypothesis concerning the local structure of turbulence in a viscous incompressible fluid at high Reynold's number. J. Fluid Mech. 13 82-85.
  • Koukiou, F. (1997). Directed polymers in random media and spin glass models on trees. In Classical and Modern Branching Processes (K. B. Athreya and P. Jagers, eds.) 171-180. Springer, New York.
  • Lovejoy, S. and Schertzer, D. (1991). Universal hard multifractal turbulence: theory and observations. In Nonlinear Dynamics of Structures (R. Z. Sagdeev, U. Frisch, F. Hussain, S. S. Moisdeev and N. S. Erokhin, eds.) World Scientific Press, Singapore.
  • Mandelbrot, B. (1998). Fractals and Scaling in Finance: Discontinuity, Concentration, Risk. Springer, New York.
  • Mandelbrot, B. (1974). Intermittent turbulence in self-similar cascades: divergence of high moments and dimension of the carrier. J. Fluid Mech. 62 331-333.
  • Molchan, G. M. (1996). Scaling exponents and multifractal dimensions for independent random cascades. Comm. Math. Phys. 179 681-702.
  • Ossiander, M. E. (2000). Support fragmentation for multiplicative cascade measures. In Progress in Probability, Proceedings of High Dimensional Probability II (E. Gine, D. M. Mason and J. A. Wellner, eds.) 365-374. Birkh¨auser, Boston.
  • Ossiander, M. E. and Waymire, E. C. (2000). On estimation theory for multiplicative cascades Sankhy¯a Ser. A. To appear.
  • Resnick, S., Gilbert, A. and Willinger, W. (1999). Wavelet analysis of conservative cascades. Preprint.
  • Rootzen, H. (1976). Fluctuations of sequences which converge in distribution. Ann. Probab. 4 456-463.
  • Serfling, R. J. (1980). Approximation Theorems of Mathematical Statistics. Wiley, New York.
  • She, Z. S. and Leveque, E. (1994). Universal scaling laws in fully developed turbulence. Phys. Rev. Lett. 72 336.
  • She, Z. S. and Waymire, E. (1995). Quantized energy cascade and log-Poission statistics in fully developed turbulence. Phys. Rev. Lett. 74 262-265.
  • Troutman, B. and Vecchia, A. V. (1999). Estimation of Renyi exponents in random cascades. Bernoulli 5 191-207.
  • Waymire, E. and Williams, S. C. (1996). A cascade decomposition theory with applications to Markov and exchangeable cascades. Trans. Amer. Math. Soc. 348 585-632.
  • Yaglom, A. M. (1966). Effect of fluctuations in energy dissipation rate on the formof turbulence characteristics in the inertial subrange. Dokl. Akad. Nauk SSSR 166 49-52.